Aa
A
A
A
Close
Neurology Community
45k Members
Avatar universal

Why do my meds make my skin crawl?

I have been diagnosed with bipolar disorder and have tried a number of medications at different times, usually a combination of 2 or 3 of the following: lithium, prozac, lexapro, seroquel, abilify, risperdal, klonopin, vistaril, zyprexa, ambien, rozerem, & depakote. Zyprexa, Benadryl, Depakote, and Seroquel have caused me to twitch and feel like my skin is crawling an hour (or a few) after I take them. I feel as though there is an itch under my skin that I cannot scratch all over my body, and have involuntary movements in my limbs. It happened most severely with Seroquel (100 mg, if I am not mistaken). It did not happen every time I took each of the other medications, and gradually went away with Zyprexa. I was on Zyprexa for about 8 months... 5mg/day. I'd say it took a few weeks for this side effect to kick in, and a month or two for it to go away completely. When I stopped taking it for about a week and began again, the side effect came back. I had quite a scare the first time it happened (with Seroquel) and considered going to the hospital. A couple years ago I used benadryl frequently as a sleep aid and never had this side effect. Within the past six months I have used it without having the side effect, and have also used it and experienced the side effect. I took each of these medications with lithium, but I have never experienced the side effect with lithium alone. I'm wondering if anyone out there knows what this side effect is, whether it's actually dangerous, and what these four medications have in common that they all cause the same thing. I have been wondering about this for quite some time and have had trouble tracking down information about it.

PS I have had peculiar side effects to other medications as well. I had a seizure in my sleep when I was on Risperdal (after one alcoholic beverage about 6-8 hours earlier. I have since had two EEGs, both of which showed no seizure activity.) Abilify made me so lethargic I could barely stand at times, and also made me so nauseous the morning after I took it that I could not eat without vomiting. Prozac and Lexapro each lasted less than two weeks each because of the insomnia, racing heartbeat, and blurry memory that they caused. Ambien doesn't make me tired. Neither does Benadryl. If anything, it makes me hyper.

I have been wondering for a while whether there is any explanation as to why I react to my psychiatric medications in such a peculiar manner. I asked my psychiatrist about this particular side effect, and he seemed somewhat baffled.
2 Responses
Avatar universal
I have the same effects with TylenolPM only the PM. and phenagren another one for pain. It made my body do the same thing and all they have said is I am allergic to the meds. Don't no why.   Also had the same symptoms with my legs, got restless. Which I guess is restless leg syndrome but I was also told I was low on iron. I know this doesn't help but I know the symptoms suck!
585414 tn?1288944902
I believe that would be akathesia a common temporary movement disorder caused by anti-psychotics. That can be treated with side effects pills such as Cogentin. "An inner feeling of restlessnes" is part of the diagnosis. That would be nothing to concerned about and especially if the movements and sensations come and go during the day and start again when the antipsychotic is taken. However, if at any time the movements occur through the day and are random and do not go away then you should be referred to a movement disorders specialist to rule out tardive dyskinesia. However, since that disability is permanent (as for antipsychotics Clozaril won't cause it as well as new generation antipsychotics in study such as the glutamate antagonists, I myself am in study for the Phase II FDA study antipsychotic glycine, the results will be published in a psychiatric journal, until then for the official study google "Dr. Javitt, glycine"). and the movements and sensations you describe disapate at times it is almost certainly akathesia and there are a variety of medications that could be given to help it. Speak to your psychiatrist about this.
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
5265383 tn?1483811956
ON
1756321 tn?1547098925
Queensland, Australia
1780921 tn?1499305393
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease